Hail, Itasca
- When
- April 10, 10:22 AM CST
- Where
- Itasca County, 2.59 mi NW of Deer Rvr Bwstrng Arp
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 47.576, -93.910
Lots of penny size hail fell on County Highway 35 east of Inger.
In the late morning on April 10, 2011, a small cluster of thunderstorms moved across parts of northeast Minnesota, producing some severe hail and wind gusts. These thunderstorms were elevated, and thus produced severe weather despite surface temperatures in the area in the 40s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
In the late morning on April 10, 2011, a small cluster of thunderstorms moved across parts of northeast Minnesota, producing some severe hail and wind gusts. These thunderstorms were elevated, and thus produced severe weather despite surface temperatures in the area in the 40s. They formed on an elevated portion of the warm front, to the north of the primary surface low, eventually tracking into western Ontario.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Apr 10, 8:16 AM CST, 2 hours 6 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 916 AM CDT SUN APR 10 2011 .UPDATE... EXPANDED WORDING OF AREAS/PATCHY DENSE FOG THIS MORNING ACROSS CENTRAL SECTION OF CWA. AT 900 AM...VSBYS OF A HALF MILE OR LESS WERE REPORTED ALONG A CORRIDOR FRONT FROM KBRD...TO KAIT..KMZH...KDLH AND KASX. MADE TIMING ADJUSTED TO POPS OVER WIS ZONES FOR A SLIGHT CHC THIS MORNING...THEN SEVERE STORMS LIKELY BY THE LATE AFTERNOON. OTHERWISE PREV FCST ON TRACK WITH LIKELY POPS FOR ALL ZONES TODAY AND GREATEST THREAT FOR SVR STORMS OVER WI AREAS...MAINLY AFTER 300 PM. && .PREV DISCUSSION... /ISSUED 303 AM CDT SUN APR 10 2011/ DISCUSSION... ONGOING SHOWERS AND THUNDERSTORMS...WITH THE POTENTIAL FOR RE- INTENSIFICATION DURING THE MID-MORNING HOURS OVER THE SRN HALF OF THE CWA IS THE VERY SHORT TERM CONCERN. THE OTHER FORECAST CHALLENGE REMAINS FOCUSED ON THE CONVECTIVE DEVELOPMENT LATER THIS AFTERNOON AND THROUGH THE EVENING OVER THE ERN HALF OF THE DLH CWA. LATE LAST EVENING A LINE OF CONVECTION DEVELOPED FROM LAKE MILLE LACS TO NRN PRICE COUNTY ALONG A WEAK BOUNDARY/WIND SHIFT LINE/CONVERGENCE ZONE. MOST OF THESE STORMS STAYED SUB-SEVERE AND TRANSITIONED NWD INTO THE COOL SECTOR AND DIMINISHED SIGNIFICANTLY. CURRENTLY...THE REMNANTS OF THIS LINE OF STORMS CONTINUES TO TRACK TO THE E/NE...PULSING UP FOR BRIEF PERIODS OF TIME. EXPECTING A BREAK IN THE ACTION UNTIL AROUND 10Z WHEN THE NEXT ROUND OF STORMS IS EXPECTED TO PUSH INTO THE AREA FROM THE S/SW. ATTM THE CELLS TO THE SOUTH APPEAR TO BE BEHAVING...AND STAYING SUB-SEVERE...BUT COULD POSSIBLY SEE INTENSIFICATION AS THE CLUSTER OF CONVECTION INTERACTS WITH THE NOW WEAK CONVERGENCE ZONE AND THE NRN EDGE OF THE STABILITY GRADIENT. WILL NEED TO KEEP A CLOSE EYE ON THESE STORMS THROUGH THE NEXT COUPLE HOURS AS THEY APPROACH THE REGION. THE CONVECTION FROM LAST NIGHT DRAINED A LOT OF THE ENERGY OUT OF THE MID-LEVELS...SO COULD ALSO SEE THE STORMS DIMINISH AS THEY ENTER THE DLH CWA. BY THE LATE MORNING AND EARLY AFTERNOON...THE SHOWERS AND THUNDERSTORMS WILL HAVE PUSHED WELL TO THE NORTH...AND THE SERN SECTIONS OF THE CWA WILL BEGIN TO DRY OUT TEMPORARILY. A DRY SLOT WILL WRAP AROUND THE INTENSE LOW PRESSURE...NOW OVER SRN MN...AND A STRONG LLJ WILL DEVELOP ON THE EAST SIDE OF THE LOW AND DRAW UP A RICH SUPPLY OF MOIST UNSTABLE AIR INTO MUCH OF WISCONSIN. THE UPPER LOW AND STRONG FORCING ALOFT WILL CATCH UP TO THE SFC LOW AND SUPPLEMENT THE FORCING FOR STRONG CONVECTIVE DEVELOPMENT OVER THE UPPER MIDWEST. THE AREA OF CONCERN THIS AFTERNOON FOR THE NORTHLAND WILL BE MAINLY SE OF A LINE FROM ELO TO BRD...WITH THE HIGHEST RISK OF SVR STORMS OVER THE WISCONSIN COUNTIES. THE DAY ONE CONVECTIVE OUTLOOK FROM SPC PUTS A MDT RISK OF SVR WX OVER PRETTY MUCH THE ENTIRE STATE OF WI...INCLUDING ALL OR PARTS OF OUR WI COUNTIES. THE SEVERE WX CONCERNS WILL RUN THE GAMUT...WITH THE POTENTIAL FOR TORNADOES...LARGE HAIL...DAMAGING WINDS...LIGHTNING AND HEAVY RAIN. SEE THE SWODY1 PRODUCT FOR DETAILS. STAY UP-TO-DATE WITH ALL THE LATEST FORECASTS AND ANY WATCHES OR WARNING ISSUED BY THE NATIONAL WEATHER SERVICE TODAY...AS SOME OF THESE STORMS COULD BE POTENTIALLY DANGEROUS. CONDITIONS IMPROVE DRAMATICALLY ON MONDAY AS THE STORM SYSTEM EXITS TO THE EAST AND HIGH PRESSURE BUILDS IN. EXTENDED...MONDAY NIGHT THROUGH FRIDAY... HIGH PRESSURE WILL CONTINUE TO BUILD INTO THE REGION MONDAY NIGHT...AS UPPER LEVEL RIDGING PROVIDES DRYING CONDITIONS. A COLD FRONT IS EXPECTED TO MOVE IN FROM THE NW ON TUESDAY...BRINGING A CHANCE OF SHOWERS TO THE WESTERN LAKE SUPERIOR REGION BY TUESDAY EVENING. THE 00Z MODELS ATTEMPT TO STALL THE FRONT BY WEDNESDAY...GENERALLY SOUTH OF THE CWA OR ACROSS THE SOUTHERN PORTION OF THE CWA. THE GFS IS QUITE DIFFERENT...IN THAT A WAVE ALONG THE FRONT LIFTS NORTHWARD...RESULTING IN A PROLIFERATION OF RAIN ACROSS THE SE HALF OF THE CWA WEDNESDAY INTO THURSDAY. THE ECMWF AND GEM ARE MUCH DIFFERENT...ALTHOUGH THE ECMWF RUN FROM 12Z YESTERDAY DID SHOW SOME SIMILARITIES. WILL KEEP CHANCE POPS FOR NOW. THE OTHER DISPARITY IS FOR THURSDAY NIGHT AND FRIDAY...AS MOST OF THE MODEL SOLUTIONS WRAP UP A SIGNIFICANT LOW PRESSURE SYSTEM IN THE UPPER MIDWEST. THE GFS AND THE GEM BRING QPF INTO OUR CWA...BUT THE ECMWF DOES NOT AT THIS POINT. WILL NEED TO WATCH THIS SYSTEM FURTHER. AVIATION...06Z DULUTH TAF ISSUANCE... VFR CONDITIONS ALONG AND NORTH OF ROUTE 2 IN NORTHEAST MINNESOTA WILL DETERIORATE TO LIFR IN RAIN AND LOW CLOUDS...WITH EMBEDDED THUNDERSTORMS EARLY SUNDAY. WINDS WILL SHIFT TO NORTH AND GUST BETWEEN 30 AND 40 MPH SUNDAY AFTERNOON AND EVENING. SOUTH OF ROUTE 2 IN NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN WILL SEE AREAS OF IFR IN RAIN WITH INCREASING NUMBERS OF EMBEDDED THUNDERSTORMS WITH VLIFR CONDITIONS IN INTENSE RAIN...LOCALLY LARGE HAIL...AND LOCAL WINDS GUSTING OVER 60 MPH. && .POINT TEMPS/POPS... DLH 52 36 52 31 / 70 80 50 10 INL 51 34 52 30 / 70 80 20 10 BRD 59 38 56 34 / 70 80 30 10 HYR 73 43 54 32 / 70 80 70 10 ASX 63 40 55 33 / 70 80 70 10 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && SHORT TERM...GRANING EXTENDED....04
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 641 AM CDT SUN APR 10 2011 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-111030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 641 AM CDT SUN APR 10 2011 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TODAY AND TONIGHT WEAK SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DIMINISH IN INTENSITY THIS MORNING. THEN...IN THE AFTERNOON ADDITIONAL SHOWERS AND THUNDERSTORMS WILL REDEVELOP ACROSS THE UPPER MIDWEST...INITIALLY OVER THE EASTERN SECTIONS OF MINNESOTA AND SOUTHWEST WISCONSIN IN THE EARLY AFTERNOON. THESE STORMS WILL MOVE TO THE NORTH AND EAST THROUGH THE AFTERNOON AND AFFECT THE EASTERN HALF OF THE DULUTH FORECAST AREA...MAINLY EAST OF A LINE FROM BRAINERD TO ELY. SOME OF THESE STORMS COULD BECOME SEVERE...WITH THE GREATEST CHANCE OVER THE WISCONSIN COUNTIES. THE MAIN THREAT THIS AFTERNOON AND EARLY THIS EVENING WILL BE TORNADOES...LARGE HAIL...DAMAGING WINDS...FREQUENT LIGHTNING...AND BRIEF HEAVY RAINFALL. AREA RIVERS...ALONG WITH SMALL CREEKS AND STREAMS...AND URBAN AREAS PRONE TO FLASH FLOODING WILL BE AT RISK OF FLOODING THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL BE NEEDED TODAY AND TONIGHT. LSZ121-140>148-111030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 641 AM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY TENTINGER MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 1058 AM CDT SUN APR 10 2011 MNZ018-025-026-101620- NORTH CASS-NORTH ITASCA-SOUTH ITASCA- 1058 AM CDT SUN APR 10 2011 ...STRONG THUNDERSTORM OVER LAKE WINNIBIGOSHISH... AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR LAKE WINNIBIGOSHISH...MOVING NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE HAIL...WIND GUSTS UP TO 40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND HEAVY DOWNPOURS. THIS STORM PRODUCED PENNY SIZE HAIL EARLIER IN HUBBARD COUNTY. * THE THUNDERSTORM WILL BE NEAR... MAX BY 1110 AM... INGER BY 1115 AM... STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. LAT...LON 4771 9398 4748 9373 4734 9420 4748 9433 LAMERS
The Duluth radar (KDLH), 152 km away, was scanning. The volume nearest the first event began at 16:21 UTC.
4 hail, 4 thunderstorm wind. Local standard time, as filed.
Lots of penny size hail fell on County Highway 35 east of Inger.
A few trees were blown down starting east of Togo around the Itasca-St. Louis county line near Highways 1 and 22. This area of scattered tree damage continued into St. Louis County.
Trees and branches were blown down. A garage had its roof lifted off with some damage to the walls. A boat house of unknown construction was destroyed.
Many trees down near the intersection of Highways 73 and 22 north of Side Lake.
Trees and power lines were blown down in the Cook area.
Penny size hail and gusty winds occurred near Seagull Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2011Every state in 2011This day in weather historyWarnings in Minnesota, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 293879, 293887, 291871, 293892, 293888, 293895, 293893, 293896.